6:00 p.m. F. Paul Wilson appears at the new DreamHaven Books, 2301 E. 38th St, Minneapolis
Friday, October 17, 2008 CE:
All Programming is in the Soo Line Room, 1st floor, unless otherwise specified.
3:00-4:45 p.m. Film: The Keep (UK; color, 1983; 105 mins.). Dir., scr.: Michael Mann, from the novel by F. Paul Wilson. Music: Tangerine Dream. Cast: Scott Glenn, Alberta Watson, Jurgen Prochnow, Robert Prosky, Gabriel Byrne, Ian McKellen. Nazis commandeer a Romanian castle and unleash an ancient evil. This early effort by Manhunter-director Mann has both detractors and champions. Is it a stinker or a hidden gem? You decide!
4:00 p.m. Hospitality Suite (Room 105) opens.
4:50-6:50 p.m. Short Films: Strange Aeons (aka The Thing on the Doorstep; color, 2005; 120 mins.). Dir.: Eric Morgret; scr.: K.L. Young, from the story “The Thing on the Doorstep” by H.P. Lovecraft. This anthology from the H.P. Lovecraft Collection also includes other quirky Lovecraftian short films.
6:00 pm. Vendor Room (Milwaukee Road Room, 1st floor, next to Programming) opens.
7:00-7:55 p.m. Panel: Comics of the Living Dead
Looks at zombies, revenants, and their friends in the Walking Dead community, as portrayed in comics old and—especially—new. Britt Aamodt, mod.; Melissa S. Kaercher, Bryan Thao Worra
8:00-8:55 p.m. Opening Ceremonies
Eric M. Heideman, MC: F. Paul Wilson interviewed by Thomas Marchlewski and Jennifer Marchlewski
9:00 p.m. Vendor Room closes.
9:00-9:50 p.m. Audio-Play: Slasher (34 mins.). Produced by Scott Hickey for The Grist Mill (www.amfmtheater.com); adapted and directed by Brian Price, from the story by F. Paul Wilson. Includes a full cast, sound effects, and an original score. Slasher will be introduced, live, by radio writer-host-historian Jerry Stearns.
The evening film/video program wil be held in Krushenko’s (Room 101).
9:55-11:33 p.m. Film: Midnight Mass (color, 2003; 98 mins.). Dir., co-scr.: Tony Manile; co-scr.: F. Paul Wilson, from his novelette. Cast: Pamela Karp, Marvin W. Schwartz, Julia Cornish, Elizabeth Vance, F. Paul Wilson (cameo). When vampires conquer the world, an atheist woman (Karp) and a priest (Schwartz) team up to reclaim their town for the living.
11:38 p.m.-1:13 a.m. Film: Re-Animator (color, 1985; 95 mins.). Dir.: Stuart Gordon; scr.: Dennis Paoli, from the story collection Herbert West, Re-Animator by H.P. Lovecraft; musical homage to Bernard Hermann by Richard Band. Cast: Jeffrey Combs, Bruce Abbott, Barbara Crampton, David Gale, Robert Sampson, Gerry Black. The best of the guerrilla adaptations of HPL, Re-Animator, radical for its time, remains transgressive, gross, and often riotously funny, while somehow conveying much of the letter and spirit of Lovecraft’s tales. And it launched the career of the wonderful Jeffrey Combs.
1:18-2:16 a.m. Video: Masters of Horror episode: “Pelts” (color, 2006; 58 mins.). Dir.: Dario Argento; telep.: Matt Verne, from the story by F. Paul Wilson. Meat Loaf Aday stars in this graphic tale of nature’s revenge. Warning: “Pelts” is not for the weak of stomach or faint of heart!
2:00 a.m. Hospitality Suite closes.
%0aSaturday, October 18, 2008 CE:
10:00 a.m. Hospitality Suite (Room 105) opens.
10:00 a.m. Vendor Room (Milwaukee Road Room, 1st floor) opens.
All Programming is in the Soo Line Room, 1st floor, unless otherwise noted.
10:05-10:52 a.m. Film: The Call of Cthulhu (b&w, silent, 2005; 47 mins.). Dir.: Andrew Leman; scr.: Sean Branney, from the novelette by H.P. Lovecraft. This H.P. Lovecraft Historical Society production follows a wonderful conceit: what if Lovecraft enthusiasts had made a faithful adaptation of the original Cthulhu story shortly after its appearance in 1928?
11:00-11:55 a.m. Panel: H.P. Lovecraft and His Work, 1890-1937
Since this year’s Guest of Honor is a strong admirer of HPL, we’re seizing the occasion to take a fresh look at the life and work of the author around whom, more than anyone else, Minn-Con/Arcana was founded. Brian Perry, mod.; F. Paul Wilson, Melissa S. Kaercher
Noon-12:55 p.m. Panel: Laurell K. Hamilton: Master or Menace?
Continuing our long-running series of somewhat light-hearted looks at the pros and cons of giants in the field of the Dark Fantastic. Previous subjects have included Lovecraft, Howard, King, Ellison, Clark Ashton Smith, Barker, Aickman, and William F. Nolan. This year we look at the creator of Anita Blake, Vampire Hunter. Michael DuCharme, mod.; Sybil Smith, Scott F. Wyatt
1:00-1:55 p.m. Meet the Artists
Artists talk and answer questions about their work. Steve Fastner, Rich Larson, et al.
2:00-2:55 p.m. Panel: Lovecraftian Monsters in Fact, Folklore, Fiction, and Film
Continuing Arcana’s long-running “Monster of the Year” series. This year the “Fact” and “Folklore” parts will focus on the real and legendary critters who inspired Lovecraft; the “Fiction” part will focus on Lovecraft’s influence on other writers; and the “Film” part on Lovecraftian adaptations and Lovecraft-influenced tales in other media. Eric M. Heideman, mod.; F. Paul Wilson, Melissa S. Kaercher, Brian Perry
3:00-355 p.m. Fiction Reading: P.C. Hodgell
hear this year’s Minnesota Fantasy Award recipient read her fiction.
4:00-5:15 p.m. Fiction Reading/Autographing: F. Paul Wilson
Our Guest of Honor reads and signs his work.
5:00 p.m. Vendor Room closes.
5:25-7:25 p.m. Short Films: Out of Mind (aka The Statement of Randolph Carter; color, 1998, 120 mins.). Dir.: Raymond Saint-Jean; from the story “The Statement of Randolph Carter” by H.P. Lovecraft. This anthology from the Lovecraft Collection also includes The Outsider, My Necronomicon & Nyarlathotep, and much more!
7:30-7:45 p.m. Minnesota Fantasy Awards Presentation: Wilford Hamilton “Captain Billy” Fawcett (1855-1940) and P.C. Hodgell
7:45-8:00 p.m. Auction items available for inspection
8:00-10:30 p.m. Minn-Con Auction
The Auction, featuring books, films, artwork, etc., keeps Arcana afloat. It’s great fun, the high-energy part of the convention. To donate or consign material, contact Dwayne. Dwayne H. Olson, Michael Waltz, Auctioneers; David Christenson, Sugar Daddy; Roger Lasley, Jennifer Marchlewski, Recorders; F. Paul Wilson, Moral Support
The evening film program will be held in Krushenko’s (Room 101)
10:35 p.m.-12:34 a.m. Film: Pan’s Labyrinth (aka El Laberinto del fauno; Mexico/Spain/USA; Spanish w/subtitles; color, 2006; 119 mins.). Dir., scr.: Guillermo del Toro; score: Javier Navarrete. Cast: Ivano Baquero, Sergi Lopez, Maribel Verdu’, Doug Jones, Ariadna Gil, Alex Angulo, Manolo Solo, Ce’sar Vea. The best film to date by Mexican-born del Toro (1964-) returns to the Spanish Civil War, setting of his The Devil’s Backbone (2002; shown at Arcana 36). In Pan’s Labyrinth we see the Fascist army’s efforts to suppress the last rebels through the eyes of a 13-year-old girl—Baquero, in a remarkably subtle performance—who believes in fairy tales. We experience a complex relationship between hopeful magic and cruel history. Is the magic real or is the girl delusional? The film is perfectly even-handed, allowing viewers to draw their own conclusions. Story, cinematography, animation, acting, and the haunting melody are all brilliant. The film won three Oscars, and rightly so; though often painful in its subject matter, it is one of the finest films, of any sort, of the early 21st century.
12:40-2:15 a.m. Film: Werewolf Shadow (AKA La Noche de Walpurgis; The Werewolf Vs The Vampire Woman; Spain/West Germany, 1970; mostly dubbed into English; color, 1972; 95 mins.). Dir.: Leon Klimovsky; scr.: Paul Naschy & Hans Munkel. Cast: Paul Naschy, Gaby Fuchs, Paty Shepard, Barbara Capell, Yelina Samarina. Paul Naschy is often called Spain’s Lon Chaney, Jr., for the playing of multiple horror icons. Like Chaney, Naschy is best know for the portrayal of a sympathetic Wolfman,Waldemar Daninsky, a role he stepped into 11 times. This is a good entry in the series, with decent production values, sincere performances, and touches reminiscent of both Universal and Hammer horror, as Wolfman-Daninsky struggles with a vampire countess (Shepard).
Sunday, October 19, 2008 CE:
10:00 a.m. Hospitality Suite (Room 105) opens.
10:10-11:55 a.m. Film: The Orphanage (aka El Orfanato; Spain; Spanish w/subtitles; color, 2006; 105 mins.). Exec. Prod.: Guillermo del Toro; Dir.: J.A. Bayona; scr.: Sergio G. Sanchez. Cast: Bele’n Rue’da, Fernando Cayo, Roger Princep, Mabel Rivera, Monterrat Carrulla, Andre’s Gertudit, Edgar Vivar, O’scar Casas, Mireia Renau. This is one of the best films released in 2007. Director Bayona deliberately set out to make a classic ghost film in the manner of The Innocents and The Haunting. Like those films it introduces us to complex characters—particularly the lead woman, Rueda—and makes us care what happens to them. And it eschews easy shocks, instead delivering an atmosphere of general unease.
Noon-12:55 p.m. Panel: Repairman Jack
On F. Paul Wilson’s popular, long-running series and its metaphysical main character. Thomas Marchlewski, mod.; F. Paul Wilson, Michael DuCharme
1:00-1:55 p.m. Presentation: Magic and Magicians of Southeast Asia
Southeast Asia is home to a wide range of mystic traditions from animist folk religions to esoteric Buddhist, Taoist, and Hindu influences. In this presentation, we’ll take a look at magic and key folk heroes from Hmong, Lao, Thai, and other cultural traditions and how they are depicted in traditional myths, especially when encountering the supernatural. Bryan Thao Worra, presenter
2:00-2:55 p.m. Panel: What are You Reading?
Panelists talk about books they’ve been reading lately, mainly—but not confined to—fiction of the Dark Fantastic, mainly—but not restricted to—stuff that’s new.Thomas Marchlewski, mod.; F. Paul Wilson, Bryan Thao Worra
3:00-3:55 p.m. Panel: Hispanic Horror Films
From the Spanish-language Dracula (1931) through El Vampiro (1957), the “Santo,” Paul Naschy, and Jess Franco films, Poison for the Fairies (1984), Faust 5.O (2001), the films of Del Toro, and Darkness (2004), through The Orphanage (2007), Spanish-language cinema has made lively and varied contributions to horror. We’ll look at horror cinema old and new, from Spain, Mexico, and other Spanish-speaking countries. Eric M. Heideman, mod.; David Christenson, Thomas Marchlewski, Sybil Smith
4:00-4:15 p.m. Closing Ceremonies
In which various and sundry bits of information about Arcana are conveyed, and we get to say our goodbyes. Eric M. Heideman, MC; F. Paul Wilson
4:15-5:00 p.m. Milling about and fond farewells, followed by…
5:00-7:00 p.m. Coordinated dinner expedition to ____________, followed by…
7:00 p.m.-1:00 a.m. Undead Dog Party
Films in Krushenko’s (Room 101). Conversation in Hospitality Suite (Room 105) & Lobby.